U.S. doctors online nowAsk doctors free
ZA
A 34-year-old female asked:

Started on ginette pill for my skin,its 1st month,however i have more breakouts now than i had before,should i continue using it? i am a 34yr female

5 doctor answers9 doctors weighed in
Dr. Paul Williams
Family Medicine 35 years experience
BCP for skin issues: Give it some time. the full effect of birth control pills for acne or other skin conditions may take several cycles to have full effect. The cyproterone component is the anti androgen component. Since it is a birth control pill you shouldn't be smoking and obviously shouldn't be pregnant or trying to get pregnant while taking this medication
Dr. Anthony Gingo
Specializes in Obstetrics and Gynecology
Acne & Birth control: The ovaries and adrenal glands produce a low level of androgens. Higher levels of androgens can lead to excess sebum. Taking birth control pills that contain both estrogen and progesterone lowers the amount of androgens in your body. This results in less sebum and less severe acne. Initially, a flare up of acne is a common occurrence when starting pills. Stick with it, things will improve. DrG
Dr. John Berryman
Obstetrics and Gynecology 54 years experience
Ginette/skin pblms?: Many women on low dose bcps do not take them at the same time every evening. The dose is low in estrogen, so in some cases, the estrogen is gone by the time the next pill is taken, causing estrogen withdrawal, which could activate skin problems. Take the active pills within the hour taken the previous day, and in the evening, so you don't run out during sleep time.
Dr. Jeffrey Levine
Family Medicine 31 years experience
Continue: Combined Oral Contraceptives (COCs) are very effective for treating acne (if that was what it was prescribed to you for). However, it usually takes at least 3 - 6 months for significant improvement. Initially some women notice an increase in skin breakouts, which is why I usually combine COCs with Retin-A or equivalent, and Benzaclin if acne is moderate. Continue COCs and give them 3-6 months.
Dr. Philip Miller
A Verified Doctoranswered
A US doctor answeredLearn more
Yes, however,: I suggest a dermatology consultation.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Mar 22, 2020

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.